Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 12, NWS Shreveport, LA

March 23, 2014Harrison County, Panola County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 23, 2014, 12:49 AM CDT for Harrison County, Panola County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2014, 12:49 AM CDT (05:49 UTC)
Expired
Mar 23, 2014, 1:30 AM CDT
In force
41 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Harrison County, TX, Panola County, TX

The radar

The Shreveport radar (KSHV), 48 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 5.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2014-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2014-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
206 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 12:35 AM CDT, 14 minutes earlier.

Area forecast discussion, Mar 23, 12:35 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1235 AM CDT SUN MAR 23 2014

.DISCUSSION...

UPDATED TO INCLUDE TERMINAL FORECAST DISCUSSION FOR 23/06Z.

&&

.AVIATION...

SHOWERS AND CONVECTION FINALLY STARTING TO INCREASE OVER THE FOUR
STATE REGION AND WILL INCLUDE MENTION OF SHOWERS AND THUNDERSTORMS
IN REMAINDER OF THE OVERNIGHT HOURS AND INTO EARLY SUNDAY.
VFR FLIGHT CATEGORIES WILL BECOME MVFR WITH MOST CEILING AROUND
15 HND TO 25 HND AND VISIBILITY RESTRICTIONS WILL BE 3-5 STATUTE MILES.
A SURFACE LOW OVER DEEP EAST TEXAS WITH FRONT ALONG I-20 AND
WRAPPING AROUND SOUTH FROM KTYR. THE PRESSURE GRADIENT WILL BE
TIGHTENING UP DURING THE OVERNIGHT GENERALLY AFTER 23/08Z WITH
WINDS OF 10-15 KNOTS WITH GUSTS TO 25 KNOTS...DROPPING OFF TO NEAR
10 KNOTS AFTER 23/20Z. VFR FLIGHT CATEGORIES RETURNING IN THE
EARLY TO MIDDLE OF THE AFTERNOON SUNDAY. /06/

&&

.PREV DISCUSSION... /ISSUED 958 PM CDT SAT MAR 22 2014/

DISCUSSION...
STOUT CAP AROUND 790MB OBSERVED ON 00Z KSHV SOUNDING. FRONT
REMAINS STATIONARY NEAR THE I-20 CORRIDOR WITH VERY LITTLE IN THE
WAY OF LARGE SCALE FORCING. THUS...CONVECTION HAS HAD QUITE A BIT
OF TROUBLE DEVELOPING S OF THE FRONT BUT LATEST RADAR TRENDS
INDICATE SOME ACTIVITY TRYING TO ORGANIZE ACROSS DEEP E TX AS WELL
AS A FEW SCT SHWRS ELSEWHERE. POST-FRONTAL SHWRS HAVE CONTINUED AS
EXPECTED NORTH OF I-30. GIVEN THE LIMITING FACTORS MENTIONED
ABOVE...HAVE LOWERED POPS THROUGH 06Z S OF I-30. HAVE ALSO OPTED
TO MENTION ONLY ISOLATED THUNDER THROUGH THE REMAINDER OF THE
OVERNIGHT/EARLY MORNING HRS DUE TO THE STRENGTH OF THE INVERSION
AND OVERALL STABILIZATION DUE TO LOSS OF DAYTIME HEATING.

WILL LEAVE POPS INTACT BEYOND 06Z. STILL EXPECTING PRECIP TO
INCREASE IN COVERAGE ON BOTH SIDES OF THE FRONT LATER TONIGHT.
WEAK UPPER TROUGH EMERGING E OF THE ROCKIES MAY BE ABLE TO PROVIDE
SOME ADDITIONAL ASCENT TO AID IN PRECIP DEVELOPMENT. TRANSITION TO
SLIGHTLY MORE WNWLY FLOW ALOFT WITH THE TROUGH SHOULD ALSO GET THE
FRONT MOVING. LATEST MODELS...INCLUDING THE HRRR...SEEM TO SUPPORT
THIS AS THEY CONTINUE TO INCREASE PRECIP COVERAGE AROUND 06Z.

OTHER THAN CHANGES TO POPS/WX/QPF...MADE SOME MINOR UPDATES TO
DEWPOINTS BASED ON LATEST OBS AND ANALYSIS OF SFC FRONT POSITION.
UPDATED TEXT PRODUCTS WILL BE SENT SHORTLY. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  50  60  40  65  41 /  70  40  10  10   0
MLU  50  60  38  64  40 /  70  40  10  10   0
DEQ  45  59  34  63  33 /  60  20  10  10   0
TXK  46  58  36  62  37 /  70  20  10  10   0
ELD  46  59  36  64  36 /  70  20  10  10   0
TYR  47  57  39  65  38 /  60  40  20  10   0
GGG  49  59  39  65  39 /  60  40  20  10   0
LFK  57  62  43  65  41 /  60  40  20  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06
Hazardous weather outlook, Mar 22, 11:42 AM CDT, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1142 AM CDT SAT MAR 22 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-231330-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1142 AM CDT SAT MAR 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT WILL BE MOVING ACROSS THE FOUR STATE AREA OVER THE
NEXT 24 HOURS. SCATTERED...TO NUMEROUS SHOWERS WITH SOME ISOLATED
THUNDERSTORM ACTIVITY WILL BECOME LIKELY LATER TODAY...AND LINGER
FOR MUCH OF TONIGHT AND EVEN INTO THE EARLY MORNING HOURS ON
SUNDAY...AS ABUNDANT PACIFIC AND GULF MOISTURE OVERRUN THE SLOWLY
DEEPENING COOL AIR. AHEAD OF THE COLD FRONT...GUSTY WINDS TO 40
MPH WILL BE POSSIBLE FROM ANY HEAVY DOWNPOURS...BUT SMALL HAIL
WILL BE POSSIBLE WITH THE STRONGEST STORMS ON EITHER SIDE OF THE
FRONTAL BOUNDARY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SHOWERS WILL CONTINUE AS ISOLATED THUNDERSTORM ACTIVITY SLOWLY
CONTINUES TO MOVE SOUTHWARD DURING SUNDAY. LIGHT RAIN WILL END
OVERNIGHT OR BY SUNRISE ON MONDAY. HIGH PRESSURE WILL CONTINUE TO
MOVE INTO OUR AREA WITH REINFORCEMENTS ON TUESDAY WITH LITTLE IF
ANY RAIN AND JUST INCREASING CLOUDS. THE NEXT CHANCE FOR SHOWERS
AND THUNDERSTORMS WILL ARRIVE LATE IN THE NEW WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH
TONIGHT.

19

In the hours before

Special weather statement, Mar 23, 12:16 AM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1216 AM CDT SUN MAR 23 2014

TXZ150-152-153-230600-
NACOGDOCHES-RUSK-SHELBY-
1216 AM CDT SUN MAR 23 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 100 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN EASTERN TEXAS...
     NACOGDOCHES AND SHELBY...
IN NORTHEAST TEXAS...
     RUSK...

INCLUDING THE FOLLOWING LOCATIONS...
     GARRISON...TIMPSON AND TRAWICK...

AT 1214 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR TRAWICK...OR 16 MILES NORTH OF
NACOGDOCHES...MOVING EAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

09
Special weather statement, Mar 23, 12:38 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1238 AM CDT SUN MAR 23 2014

TXZ110>112-125-126-230630-
CAMP-CASS-MARION-MORRIS-UPSHUR-
1238 AM CDT SUN MAR 23 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 130 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     MARION...MORRIS...UPSHUR...CASS AND CAMP...

INCLUDING THE FOLLOWING LOCATIONS...
     CEDAR SPRINGS...HUGHES SPRINGS...JENKINS...LONE STAR AND ORE
     CITY...

AT 1234 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES SOUTH OF LEESBURG...MOVING
EAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

09
Local storm report, Mar 23, 12:46 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1246 AM CDT SUN MAR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     HAIL             7 S MOUNT ENTERPRISE    31.81N  94.70W
03/23/2014  M1.00 INCH       NACOGDOCHES        TX   TRAINED SPOTTER

&&

EVENT NUMBER SHV1400127

12

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 12:31 AM CDTSevere Thunderstorm WarningSHVNacogdoches, Rusk, Shelby44 min
Mar 23, 1:30 AM CDTSevere Thunderstorm WarningSHVPanola45 min
Mar 23, 1:37 AM CDTSevere Thunderstorm WarningSHVShelby38 min
Mar 23, 2:16 AM CDTLake Wind AdvisorySHVBowie, Camp, Cass, Franklin, Gregg, Harrison and 7 more9 hr
Mar 23, 2:41 AM CDTSevere Thunderstorm WarningSHVNatchitoches, Sabine64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.